Nebraska, 2013

Hail and Damaging Winds in Nebraska, April 9, 2013

April 9, 2013 · NWS OAX · 5 events in 3 counties and zones

Scattered strong to severe thunderstorms developed mostly behind a cold front that pushed across the area late on April 8th. By the early morning hours of the 9th a cluster of these storms formed west of Columbus began surging east in a bow echo that produced a swath of wind damage from near Schuyler to just west of Fremont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered strong to severe thunderstorms developed mostly behind a cold front that pushed across the area late on April 8th. By the early morning hours of the 9th a cluster of these storms formed west of Columbus began surging east in a bow echo that produced a swath of wind damage from near Schuyler to just west of Fremont. Winds were estimated to have reached around 100 mph at the peak near and just west of North Bend where an empty coal train was derailed and an unsecured mobile home was destroyed injuring 2 people. Numerous center pivots were overturned along the path and some trees were snapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 9, 3:17 AM CST, 2 minutes earlier.

Area forecast discussion, Apr 9, 3:17 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
417 AM CDT TUE APR 9 2013

.DISCUSSION...

VERY ACTIVE WEATHER WILL CONTINUE OVER THE NEXT 24-36 HOURS WITH
NUMEROUS WEATHER ELEMENTS IN OUR FORECAST.

CONVECTION IS UNDERWAY ACROSS THE REGION ALONG A SLOWLY SOUTHWARD
SAGGING BOUNDARY EXTENDING FROM SURFACE LOW PRESSURE CENTERED OVER
NORTHEAST NEW MEXICO THROUGH NORTHWEST KANSAS...INTO EAST CENTRAL
NEBRASKA AND ACROSS CENTRAL IOWA. FOR THE MOST PART...CONVECTION HAS
REMAINED ALONG AND NORTH OF THE BOUNDARY BUT SOME SCATTERED ACTIVITY
HAS BEEN ABLE TO DEVELOP IN THE WARM SECTOR ACROSS SOUTH CENTRAL
NEBRASKA. 850MB MOISTURE IS PLENTIFUL WITH 45-50KT SOUTHERLY LOW
LEVEL JET TRANSPORTING NEARLY +12C DEWPOINTS INTO THE SOUTHERN CWA.
SHORT RANGE MODEL INDICATIONS ARE FOR A CONTINUATION OF EASTWARD
PROPAGATION ALONG THE BOUNDARY WITH SOME TRAINING OF STORMS
POSSIBLE. PW'S REMAIN AROUND 1". A FEW OF THE NEAR TERM CONVECTIVE
MODELS...INCLUDING THE 01Z HRRR...INDICATE A TRANSITION FROM
SCATTERED CELLS TO A BOWING SEGMENT OF SORTS PUSHING INTO EASTERN
NEBRSAKA OVER THE NEXT COUPLE HOURS. THIS WILL WILL NEED TO BE
WATCHED CLOSELY EARLY THIS MORNING. ANY STORMS THAT DO REACH SEVERE
LIMITS WOULD BE CAPABLE OF PRODUCING DAMAGING WIND AND MAYBE SOME
LARGE HAIL...BUT MAINLY HEAVY RAIN.

SHORTWAVE MID LEVEL RIDGING WILL PUSH NORTHEAST ACROSS THE CWA TODAY
AS THE SURFACE BOUNDARY PUSHES A BIT FURTHER EAST WHILE THE SFC LOW
MOVES INTO THE TEXAS PANHANDLE. WIDESPREAD PRECIPITATION  IS
POSSIBLE OVER MUCH OF CENTRAL AND NORTHEAST NEBRASKA THROUGHOUT THE
DAY ON THE COLD SIDE OF THE SURFACE BOUNDARY. CONVECTION IS EXPECTED
TO REDEVELOP IN THE WARM SECTOR AS INSTABILITY INCREASES AND REGION
IS IN A SLIGHT RISK FOR THE DAY ONE OUTLOOK. MEANWHILE...OUR FAR
NORTHWESTERN COUNTIES WILL BE UNDER THE GUN FOR A FREEZING
RAIN/SLEET SCENARIO AS A WARM NOSE OF 850MB AIR WRAPS NORTHWEST
INTO THE SYSTEM WHILE THE COLD AIR UNDERCUTS THIS AT THE SURFACE.
THERE APPEARS TO BE ABOUT A 24 HOUR PERIOD OF THE POTENTIAL FOR
FREEZING RAIN AND/OR SLEET ACROSS A FEW COUNTIES IN OUR
NORTHWEST...WITH THE POTENTIAL FOR ACCUMULATING SNOW OF AROUND
2-4". AS A RESULT...HAVE UPGRADED THE WATCH TO A WARNING FOR
ANTELOPE AND KNOX COUNTIES AND CONVERTED THE WATCH TO AN ADVISORY
FOR THE NEXT TIER OF COUNTIES SOUTHEAST OF KNOX AND ANTELOPE.
USING THE TOP DOWN METHOD WOULD GIVE US A 24 HOUR PERIOD OF
FREEZING RAIN/SLEET AT KOFK...WITH UP TO A TENTH OF AN INCH OF ICE
POSSIBLE AND HOPEFULLY NOT MORE. GFS/SREF/NAM ALL SHOW THIS. THE
SREF ALSO PAINTS A 50% PROBABILITY OF MEASURABLE FZRA STRIPE
ACROSS A GOOD PORTION OF NORTHEAST NEBRASKA. THE NOSE OF WARM AIR
AROUND 850MB WILL SLOWLY COOL BELOW FREEZING FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA TURNING THIS MIX OVER TO SNOW BY MID DAY
WEDNESDAY. THIS TIME PERIOD IS QUITE CHALLENGING AS SFC
TEMPERATURES MAY RISE ABOVE FREEZING AND WITH THE STRONG APRIL SUN
ANGLE...IT MAY BE DIFFICULT TO REMAIN COLD ENOUGH FOR WINTERY
PCPN. THERE ARE MANY VARIABLES GOING INTO THIS EVENT AND ANY ONE
THAT VARIES BY A DEGREE OR TWO CAN DRAMATICALLY CHANGE THE
PRECIPITATION TYPE. THE EVOLUTION OF THIS ENTIRE SCENARIO WILL BE
WATCHED CLOSELY AND UPGRADES/DOWNGRADES TO HEADLINES ARE POSSIBLE
AS THIS EVENT UNFOLDS. IN ADDITION TO THE PCPN...NORTH WINDS WILL
BE QUITE BREEZY AND COULD BE AN ISSUE FOR POWERLINES AND TREES IF
THEY ACCUMULATE ANY ICE.

KERN

&&

.AVIATION...

06Z TAFS FOR KOMA...KOFK...KLNK.

PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA
THROUGH 10Z WITH LIFR CONDITIONS CONTINUING AT KOFK AND DEVELOPING
AT KOMA AND KLNK THROUGH 12Z. FREEZING RAIN LIKELY AT KOFK AFTER
15Z. LATEST RAP MODEL SHOWS WARM FRONT REMAINING NORTHWEST OF
KOMA AND KLNK THROUGH 18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM CDT
     WEDNESDAY FOR NEZ012-017-030-031.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 PM CDT
     WEDNESDAY FOR NEZ011-016.

IA...NONE.
&&
Hazardous weather outlook, Apr 8, 4:14 PM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CDT MON APR 8 2013

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-091215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
514 PM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THUNDERSTORM DEVELOPMENT IS LIKELY THIS EVENING ACROSS PARTS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THUNDERSTORMS ARE THEN
EXPECTED TO CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS.
ISOLATED SEVERE WEATHER IN THE FORM OF LARGE HAIL IS POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AFTERNOON AND
EVENING...GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 80 IN
NEBRASKA AND IOWA.

COLDER AIR WILL SPILL IN BEHIND THIS WEATHER SYSTEM...WHICH WILL
BRING A CHANCE FOR RAIN CHANGING TO FREEZING RAIN OR SLEET BY
TUESDAY NIGHT ACROSS EASTERN NEBRASKA. VERY LIGHT ICING COULD
OCCUR BECAUSE OF THIS. THE WINTRY MIX COULD CHANGE TO ALL SNOW BY
WEDNESDAY NIGHT AND LINGER THROUGH EARLY THURSDAY WITH SOME VERY
MINOR ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

NEZ011-012-016-017-030-031-091215-
KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-MADISON-
514 PM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS COULD DEVELOP THIS EVENING...BUT SEVERE
STORMS ARE NOT EXPECTED. THE PRECIPITATION MAY MIX WITH SOME SLEET
OR LIGHT FREEZING RAIN VERY LATE TONIGHT IN EXTREME NORTHWEST KNOX
AND ANTELOPE COUNTIES. FREEZING RAIN OR SLEET WILL BE POSSIBLE
TUESDAY AS COLDER AIR SPILLS INTO THE AREA. A WINTER STORM WATCH
WILL BE IN EFFECT ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

RAIN OR FREEZING RAIN WILL EVENTUALLY CHANGING TO SNOW TUESDAY
NIGHT AND LINGER THROUGH WEDNESDAY. ICE ACCUMULATIONS COULD RANGE
UP TO ONE QUARTER INCH AND SNOW COULD RANGE UP TO A FEW INCHES AS
WELL. IN ADDITION...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20
TO 30 MPH AS THE WINTRY PRECIPITATION DEVELOPS. AS A RESULT...A
WINTER STORM WATCH WILL BE IN EFFECT THROUGH MIDDAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

FOBERT

In the hours before

Special weather statement, Apr 8, 10:21 PM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1121 PM CDT MON APR 8 2013

NEZ034-044-045-090500-
DODGE NE-BURT NE-WASHINGTON NE-
1121 PM CDT MON APR 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DODGE...SOUTHEASTERN
BURT AND WASHINGTON COUNTIES UNTIL 1200 AM CDT...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KENNARD...OR 20 MILES NORTHWEST OF
OMAHA...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
BLAIR...NICKERSON...KENNARD AND HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4147 9607 4146 9648 4175 9650 4176 9610
      4170 9609 4170 9611 4168 9612 4166 9610
      4164 9610 4161 9612 4158 9608 4154 9609
      4153 9608
TIME...MOT...LOC 0418Z 169DEG 22KT 4150 9625

DERGAN
Special weather statement, Apr 8, 10:33 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1133 PM CDT MON APR 8 2013

NEZ032-033-043-044-090515-
STANTON NE-DODGE NE-COLFAX NE-CUMING NE-
1133 PM CDT MON APR 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON...WESTERN
DODGE...NORTHEASTERN COLFAX AND SOUTHWESTERN CUMING COUNTIES UNTIL
1215 AM CDT...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SCHUYLER...OR 19 MILES EAST OF COLUMBUS...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
DODGE...CLARKSON...HOWELLS AND ROGERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4180 9720 4182 9681 4146 9684 4146 9707
TIME...MOT...LOC 0432Z 171DEG 24KT 4149 9698

DERGAN
Special weather statement, Apr 8, 10:58 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1158 PM CDT MON APR 8 2013

NEZ034-045-090530-
BURT NE-WASHINGTON NE-
1158 PM CDT MON APR 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR BURT AND NORTHWESTERN WASHINGTON
COUNTIES UNTIL 1230 AM CDT...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TEKAMAH...OR 32 MILES NORTHWEST OF
OMAHA...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...CRAIG AND HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4170 9610 4169 9612 4166 9611 4160 9611
      4159 9644 4195 9646 4196 9613 4192 9614
      4190 9616 4187 9615 4185 9611 4181 9610
TIME...MOT...LOC 0455Z 178DEG 22KT 4169 9627

FOBERT
Special weather statement, Apr 9, 1:09 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
209 AM CDT TUE APR 9 2013

NEZ042-090745-
PLATTE NE-
209 AM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR PLATTE COUNTY UNTIL 245 AM CDT...

AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GENOA TO
DUNCAN...OR ALONG A LINE EXTENDING FROM 45 MILES SOUTHWEST OF
NORFOLK TO 6 MILES SOUTHWEST OF COLUMBUS...AND MOVING NORTH AT 40
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...PLATTE CENTER...DUNCAN...MONROE...LINDSAY...CRESTON...
HUMPHREY...TARNOV AND CORNLEA.

LAT...LON 4174 9726 4140 9726 4140 9738 4138 9740
      4140 9770 4152 9770 4153 9774 4153 9783
      4154 9783 4174 9783
TIME...MOT...LOC 0705Z 167DEG 27KT 4142 9776 4137 9743

CHERMOK
Special weather statement, Apr 9, 2:11 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
311 AM CDT TUE APR 9 2013

NEZ042-043-050-090845-
BUTLER NE-COLFAX NE-PLATTE NE-
311 AM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUTLER...COLFAX AND
PLATTE COUNTIES UNTIL 345 AM CDT...

AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST.
EDWARD TO RISING CITY...OR ALONG A LINE EXTENDING FROM 40 MILES
SOUTHWEST OF NORFOLK TO 16 MILES SOUTH OF COLUMBUS...AND MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...SCHUYLER...CLARKSON...HOWELLS...BELLWOOD...LEIGH...RISING
CITY...PLATTE CENTER...DUNCAN...MONROE...CRESTON...HUMPHREY...
RICHLAND...TARNOV AND CORNLEA.

LAT...LON 4174 9766 4172 9720 4174 9691 4158 9691
      4112 9732 4116 9737 4139 9737 4137 9745
      4136 9752 4133 9759 4139 9760 4140 9770
      4152 9770 4152 9780 4154 9783
TIME...MOT...LOC 0810Z 216DEG 46KT 4153 9783 4120 9736

CHERMOK
Special weather statement, Apr 9, 2:54 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
354 AM CDT TUE APR 9 2013

NEZ042-090930-
PLATTE NE-
354 AM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR PLATTE COUNTY UNTIL 430 AM CDT...

AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PLATTE CENTER...OR 6 MILES NORTHWEST OF
COLUMBUS...MOVING NORTH AT 40 MPH.  BEHIND THIS CELL WAS A LINE OF
STRONG THUNDERSTORMS THAT WILL ROLL THROUGH THE DUNCAN AND COLUMBUS
AREA BETWEEN 405 AND 415 AM.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...PLATTE CENTER...DUNCAN...MONROE...LINDSAY...CRESTON...
HUMPHREY...TARNOV AND CORNLEA.

LAT...LON 4174 9727 4146 9725 4138 9726 4140 9738
      4137 9745 4137 9750 4134 9759 4139 9760
      4139 9763 4149 9771 4152 9770 4153 9774
      4174 9777
TIME...MOT...LOC 0847Z 199DEG 36KT 4150 9745

CHERMOK

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Platte

When
April 9, 3:19 AM CST
Where
Platte County, 1.48 mi SSW of (Olu)columbus Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -97.340

Thunderstorm wind gusts were estimated to have reached 65 mph just east of Columbus. The winds were accompanied by hail up to quarter-size.

Hail, Platte

When
April 9, 3:19 AM CST
Where
Platte County, 1 mi E of (Olu)columbus Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -97.311

Hail up to quarter-size was accompanied by thunderstorm wind gusts that were estimated to have reached 65 mph just east of Columbus.

Thunderstorm Wind, Colfax

When
April 9, 3:27 AM CST to 3:45 AM CST
Where
Colfax County, 1 mi W of Schuyler to 1.04 mi E of Rogers
Measured
75 kt (86 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.450, -97.089

Thunderstorm wind gusts estimated at over 80 mph caused a swath of damage from west of Schuyler through Rogers and into Dodge county. In Colfax county trees were snapped and center pivots were overturned.

Thunderstorm Wind, Dodge

When
April 9, 3:45 AM CST to 3:55 AM CST
Where
Dodge County, 3.31 mi W of Bay State to North Bend
Measured
87 kt (100 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.467, -96.894

A NWS storm survey estimated that straight line winds reached an estimated 100 mph near North Bend. Twenty-one cars of a 138-car empty coal train derailed west of town and an unsecured mobile home was destroyed injuring 2 people. Trees were snapped in the area and center pivots were flipped along the path of the storm that began its damage in Colfax county to the west and continued east to just west of Fremont.

Thunderstorm Wind, Dodge

When
April 9, 3:55 AM CST to 4:02 AM CST
Where
Dodge County, North Bend to 1.45 mi WNW of Fremont Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.470, -96.780

Thunderstorm wind gusts estimated at over 70 mph snapped trees and overturned center pivots from near North Bend to just west of Fremont. The damage from this storm began in Colfax county, reached its peak just west of North Bend and then weakened as it approached Fremont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434496, 434498, 434499, 434497, 434500.